NCW Health Districts Warn About Opioids Laced With Xylazine
The four health districts of North Central Washington are warning the public about the presence of the synthetic tranquilizer Xylazine in opioids.
Xylazine is federally approved for veterinarians to traquilize large animals such as horses, but the districts say it's now being mixed with illicit drugs to prolong or strengthen their effect.
People who overdose on opioids mixed with Xylazine cannot be revived with life-saving medications such as naxolone.
The health districts say overdose death are on the rise because there's currently no treatment to counteract the effects of Xylazine, which is also known as Tranq.
There are also few available tests to determine if an person has been exposed to Xylazine.
The districts say their only way of detecting the appearance of a new drug is a change in the pattern of overdoses and deaths, a phenomenon that's been present in past trends on overdoses.
People with substance use disorders re being advised that street drugs will likely contain Xylazine.
Xylazine also causes tissue necrosis (premature cell death) or rotting skin when injected, later resulting in the need for life-saving amputation of fingers, arms and legs.
The joint news release Thursday came from the four health jurisdictions representing five North Central Washington counties - the Chelan Douglas Health District, the Grant County Health District, Kittitas County Public Health and the Okanogan County Public Health District.
According to the Drug Enforcement Administration, up to 15% of the nation's illegal fentanyl now contains xylazine.
The Wenatchee Police Department says there have been no confirmed cases of xylazine usage in the Valley just yet, however, there are some cases suspected to have links to the drug which are currently being investigated.